Angiotensin converting enzyme (ACE) inhibitors are reportedly effective, and positively indicated in patients with chronic heart failure with decreased contractility, after myocardial infarction, after cerebrovascular disorders, and in those with chronic kidney disease. However, the biggest challenge to continuous use of ACE inhibitors is the adverse reaction of cough. Accordingly, in the present study, we investigated the present state and characteristics of ACE inhibitor-induced cough in patients with essential hypertension currently being treated with an ACE inhibitor for an average of 18 months, who could be regularly checked for cough. Subjects in this study were 176 patients overall (mean age 67 ± 11 years old), 90 men and 86 women. The adverse reaction of cough was observed in 20% of patients, and more frequently in women than in men. However, in 26 of the patients with cough, the cough either resolved naturally or completely disappeared while the treatment continued, after which patients could continue taking the medication. Specifically, ACE inhibitor treatment was eventually discontinued due to cough in 5.1% of patients. Cough occurred less frequently with concomitant calcium antagonists or diuretics than with ACE inhibitor monotherapy. Cough as an adverse reaction occurred at a low frequency when medication was taken at bedtime. We considered a number of measures to counteract cough, then in addition to starting the ACE inhibitor treatment as early as possible, it is important to devise ways for the ACE inhibitor treatment to be continued for as long as possible, through the adept use of these measures.
Keywords: ACE inhibitor; bradykinin; cough; hypertension; substance P.